Alert archive / Pennsylvania / Tornado Warnings in 2005

Tornado Warning 4, NWS Binghamton, NY

August 12, 2005Pike County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Aug 12, 2005, 6:51 PM EDT for Pike County, Pennsylvania. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2005, 6:51 PM EDT (22:51 UTC)
Expired
Aug 12, 2005, 7:30 PM EDT
In force
39 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Pike County, PA

The radar

The Binghamton radar (KBGM), 113 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:55 PM EDTTSTM WND DMGLakeville, PATREES DOWN.
Aug 12, 7:00 PM EDTTSTM WND DMG3 Ne Paupack, PATREES AND POWERLINES DOWN IN TAFTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KBGM 122251
TORBGM
PAC103-122330-
/O.NEW.KBGM.TO.W.0004.050812T2251Z-050812T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
651 PM EDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PIKE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 730 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PAUPACK...
  OR ABOUT 10 MILES SOUTH OF HONESDALE...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  BLOOMING GROVE AT 700 PM EDT
  LACKAWAXEN AT 715 PM EDT
  GREELEY AT 720 PM EDT
  SHOHOLA AT 725 PM EDT

IN ADDITION TO THE TORNADO...THIS STORM IS PRODUCING DESTRUCTIVE 
STRAIGHT LINE WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4154 7531 4137 7536 4124 7476 4148 7469

$$
1 follow-up statement
000 
WWUS51 KBGM 122309
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
709 PM EDT FRI AUG 12 2005

PAC103-122330-
/O.CON.KBGM.TO.W.0004.000000T0000Z-050812T2330Z/
PIKE PA-
709 PM EDT FRI AUG 12 2005

...A TORNADO WARNING CONTINUES UNTIL 730 PM EDT FOR NORTHERN PIKE
COUNTY...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LORDS VALLEY...OR
ABOUT 18 MILES WEST OF MATAMORAS...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  TWIN LAKES AT 715 PM EDT
  MILFORD AND MILLRIFT AT 725 PM EDT

THIS STORM IS ALSO PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4154 7531 4137 7536 4124 7476 4148 7469

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 12, 1:55 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 12, 1:55 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT FRI AUG 12 2005

.SHORT TERM (TNGT - SUN)...

AN UNSETTLED PTRN FOR THE NXT 48 HRS WITH S/WVS EMBEDDED IN THE SW
FLOW ALOFT, AND AN UNDULATING FNTL BNDRY (AND PSBL WAVES) ACRS THE
RGN. DYNAMICS ASSCD WITH THE S/WVS, COUPLED WITH LOW LVL
CONVERGENCE ASSCD WITH FNTL ZONE AND CONVECTIVE OUTFLOWS, IN
COMBINATION WITH A MOIST AND FAIRLY UNSTABLE AIRMASS, SUGGESTS BOUTS
OF SCT TO NUMEROUS TSTMS THROUGH THE WEEKEND.

WMFNT WILL PUSH THRU THIS EVNG, THEN THE CDFNT WILL DROP SWD ACRS
THE RGN TO VCNTY OF THE NY/PA BORDER BY SAT EVNG, BEFORE LIFTING NWD
ONCE AGAIN LATER SAT NGT INTO SUNDAY AFTN. STRONGER CDFNT IS THEN
FCST TO PUSH SEWD ACRS THE RGN LATE SUN NGT INTO MONDAY.

POTNL FOR SOME STRONG TO SVR STORMS THIS AFTN ACRS SRN NY AND NE PA
WHERE TEMPS HAVE RISEN TO NEAR 90. THIS AREA SOUTH OF THE STRONGER
UPR LVL WINDS, BUT 0-3 KM HELICITY VALUES ARE NOT TOO SHABBY. UP N
APPEARS INSTABILTY WILL BE LACKING DUE TO XTNSV CLD CVR AND PCPN.
WILL BE INTERESTING TO SEE IF AN OUTFLOW BNDRY CAN PUSDH SWD INTO
THE SRN TIER TNGT, SUPPLYING A FOCUS FOR ADDNL CONVECTIVE DVLPMNT.
AGAIN, WILL HAVE TO MONITOR FOR PSBL TRAINING OF CELLS AND +RA. THE
MDLS DIFFER SOMEWHAT W/RESPECT TO LOCATIONS OF MORE CONCENTRATED
ACTIVITY. ATTM, PLAN ON GOING WITH MORE OF A BROADBRUSH APRCH FOR
PDS 2-4, AS NOCTURNAL STORMS A DISTINCT PSBLTY TNGT (SPCLY THIS
EVNG), AND AGAIN TMRW NGT AS THE WMFNT LIFTS NWD. BETTER CHCS FOR
STORMS TMRW MAY BE OVER THE SRN TIER AND NE PA AS OPPOSED TO NRN
ZONES, BUT AGAIN NOT REAL CONFIDENT ON THIS.

&&

.LONG TERM (SUN NIGHT - FRI)...
FLAT RDG REMAINS IN CNTRL OF OUR WX THRU THE XTNDD PD. WEAK WLY FLOW
OVER TOP OF THE RDG BRINGS A PARADE OF DFCLT TO TIMS SHRT WVS TO THE
FCST AREA. WITH THE WARM AND HUMID AIR IN PLACE...ANY WEAK
DISTURBANCE WILL INCRS THE CHANCE OF AFTN CONV. FIRST ENHANCED
PSBLTY IS RIGHT IN THE BEGINNING OF THE PD AS A SHRT WV DVLPS A CLSD
SFC LOW AND SLIPS THE EVER PRESENT FNT BACK THRU THE AREA. THIS WILL
BRING TRWS SUN NGT AND CONT INTO MON AS THE FNTL BNDRY STALLS IN THE
AREA. FNTL BNDRY SHD SAG FAR ENUF SOUTH TO LWR THE CHANCE OF TRWS BY
MID WEEK. WILL KEEP THE REMAINDER OF THE PD DRY FOR NOW AS HIPRES
SFC AND ALOFT BLD OVER THE AREA.

FLWD GUID CLOSELY FOR TEMPS WITH ONLY SLGT ADJUSTMENTS. MORFORD

&&

.AVIATION (12/18Z - 13/18Z)...
AREA OF SHRWS AND TRWS MVG THRU WRN NY AND APRCHG THE TAF SITES.
BEST CHANCE OF TRWS...GUSTY WINDS AND LWRD VSBYS AND CIGS IS ACROSS
THE SRN TIER STATIONS AND AVP LTR THIS AFTN. SYR AND UCA MORE LIKELY
TO SEE LGTR PCPN. LGT WINDS AND POOR MIXING OVRNGT SHD RESULT IN
VSBYS AND CIG LWRD INTO THE MVFR RANGE BUT DO NOT XPCY CONDS INTO
THE LIFR RANGE. SLOW IMPRVMT ON SAT...BUT LWRD VSBYS DUE TO HAZE
PSBL SOME STATIONS.

MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...SVR TSTM WATCH UNTIL 8 PM SRN TIER AND WRN CATSKILLS
.PA...SVR  TSTM WATCH UNTIL 8 PM NE PA
Hazardous weather outlook, Aug 12, 3:18 AM EDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 AM EDT FRI AUG 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130717-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
318 AM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A WARM FRONT WILL MOVE INTO THE REGION TODAY. THE ATMOSPHERE IS
FORECAST TO BECOME UNSTABLE THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...
A STATIONARY FRONT IS FORECAST TO REMAIN OVER PORTIONS OF OUR REGION
THROUGH THE WEEKEND. THIS WILL KEEP THE WEATHER UNSETTLED WITH
SCATTERED THUNDERSTORMS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

PADAVONA

In the hours before

Local storm report, Aug 12, 5:15 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     LOCKWOOD                42.10N 76.55W
08/12/2005                   TIOGA              NY   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN.

0340 PM     TSTM WND DMG     5 S CANISTEO            42.20N 77.61W
08/12/2005                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN.

0420 PM     TSTM WND DMG     OWEGO                   42.10N 76.26W
08/12/2005                   TIOGA              NY   COUNTY OFFICIAL

            TREE AND POWER LINES DOWN.

0510 PM     HAIL             TOWANDA                 41.77N 76.45W
08/12/2005  0.75 INCH        BRADFORD           PA   CO-OP OBSERVER

            ALSO TREES DOWN.

&&

MC
Local storm report, Aug 12, 5:20 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     5 S CANISTEO            42.20N 77.61W
08/12/2005                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN.

&&

MC
Local storm report, Aug 12, 5:40 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     5 S CANISTEO            42.20N 77.61W
08/12/2005                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN.

0305 PM     TSTM WND DMG     LOCKWOOD                42.10N 76.55W
08/12/2005                   TIOGA              NY   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN.

0305 PM     TSTM WND DMG     ADDISON                 42.11N 77.23W
08/12/2005                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0355 PM     TSTM WND DMG     ULSTER                  41.85N 76.50W
08/12/2005                   BRADFORD           PA   COUNTY OFFICIAL

            TREES DOWN THROUGHOUT THE NORTHEASTERN PART OF THE
            COUNTY.

0415 PM     TSTM WND DMG     BRACKNEY                41.98N 75.92W
08/12/2005                   SUSQUEHANNA        PA   COUNTY OFFICIAL

            TREES DOWN IN LIBERTY AND SILVER LAKE TOWNSHIPS.

0420 PM     TSTM WND DMG     OWEGO                   42.10N 76.26W
08/12/2005                   TIOGA              NY   COUNTY OFFICIAL

            TREE AND POWER LINES DOWN.

0510 PM     HAIL             TOWANDA                 41.77N 76.45W
08/12/2005  0.75 INCH        BRADFORD           PA   CO-OP OBSERVER

            ALSO TREES DOWN.

&&

MC
Local storm report, Aug 12, 6:07 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
607 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     EQUINUNK                41.85N 75.22W
08/12/2005                   WAYNE              PA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN.

&&

MC
Local storm report, Aug 12, 6:21 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
621 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     CALLICOON               41.77N 75.05W
08/12/2005                   SULLIVAN           NY   COUNTY OFFICIAL

            WIDESPREAD DAMAGE TO TREES AND POWER LINES IN CALLICOON
            AND JEFFERSONVILLE.

&&

MC
Local storm report, Aug 12, 6:38 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     RED ROCK                41.28N 76.32W
08/12/2005                   LUZERNE            PA   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN IN FAIRMOUNT AND ROSS TWPS.

&&

MC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:51 PM EDTSevere Thunderstorm WarningBGMBradford54 min
Aug 12, 4:11 PM EDTSevere Thunderstorm WarningBGMSusquehanna64 min
Aug 12, 4:49 PM EDTSevere Thunderstorm WarningBGMWayne56 min
Aug 12, 4:54 PM EDTSevere Thunderstorm WarningBGMBradford66 min
Aug 12, 5:05 PM EDTSevere Thunderstorm WarningBGMLuzerne56 min
Aug 12, 5:29 PM EDTSevere Thunderstorm WarningBGMSusquehanna34 min
Aug 12, 6:12 PM EDTSevere Thunderstorm WarningBGMLuzerne48 min
Aug 12, 6:43 PM EDTSevere Thunderstorm WarningBGMPike, Wayne62 min
Aug 12, 6:45 PM EDTSevere Thunderstorm WarningBGMPike30 min
Aug 12, 7:28 PM EDTSevere Thunderstorm WarningBGMPike32 min
Aug 12, 7:32 PM EDTSevere Thunderstorm WarningBGMLuzerne16 min

Nearby

Tornado Warnings in Pennsylvania, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.